Illinois, 2015

Hail and Damaging Winds in Illinois, May 10, 2015

May 10, 2015 · NWS ILX · 9 events in 6 counties and zones

A line of thunderstorms developed well ahead of an approaching cold front during the late afternoon and evening of May 10th. Scattered wind damage occurred with the storms, particularly along and south of a Springfield to Danville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms developed well ahead of an approaching cold front during the late afternoon and evening of May 10th. Scattered wind damage occurred with the storms, particularly along and south of a Springfield to Danville line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 5:23 PM CST, 7 minutes earlier.

Area forecast discussion, May 10, 5:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT SUN MAY 10 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 257 PM CDT SUN MAY 10 2015

A WARM FRONT FROM JUST NORTH OF MACOMB TO JUST SOUTH OF PEORIA AND
NORTH OF BLOOMINGTON/NORMAL WILL SLOWLY LIFT NORTH ACROSS NORTHERN
COUNTIES THE REST OF TODAY...REACHING NORTH OF A GALESBURG TO LACON
LINE LATER THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THIS BOUNDARY LATE THIS AFTERNOON AND EARLY
EVENING. MEANWHILE AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING NE INTO CENTRAL MO AND SW IA AND IS PROJECTED TO TRACK NE
ACROSS CENTRAL IL 5-11 PM. UNSTABLE AIRMASS SOUTH OF WARM FRONT WITH
CAPES OF 1000-2000 J/KG AND PROJECTED TO PEAK FROM 1500-2500 J/KG
BETWEEN 21Z-01Z. SPC HAS A SLIGHT RISK OF SEVERE STORMS LATE THIS
AFTERNOON AND THROUGH MID EVENING ACROSS CENTRAL IL EXCEPT THE 5 FAR
EASTERN COUNTIES ALONG THE INDIANA BORDER. SPC HAS 15-20% RISK OF
DAMAGING WIND GUSTS AND LARGE HAIL (1 INCH OR LARGER) AND 2% RISK OF
TORNADOES. STRONGER RISK OF SEVERE STORMS IS WEST OF IL OVER IA AND
MO WHERE STRONGER BULK SHEAR IS. MORE CONVECTION PROJECTED TO MOVE
INTO CENTRAL IL BY OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT
MOVING TOWARD WEST CENTRAL IL BY 12Z MONDAY. SO HAVE INCREASING POPS
FROM WEST TO EAST DURING THIS EVENING AND KEPT HIGHER POPS
OVERNIGHT.  LOWS TONIGHT MOSTLY IN THE MID 60S WITH COOLER LOWER 60S
BY GALESBURG.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 257 PM CDT SUN MAY 10 2015

MODELS HAVE COME INTO BETTER AGREEMENT WITH A SOMEWHAT FASTER COLD
FRONTAL PASSAGE ON MONDAY. THE UPSIDE TO THIS TREND IS THAT OUR
SEVERE STORM THREAT APPEARS TO BE DIMINISHING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS MUCH OF THE FORECAST
AREA TO START THE DAY. HOWEVER THE FRONT SHOULD QUICKLY TRACK EAST
ACROSS THE WESTERN HALF OF THE FORECAST AREA DURING THE MORNING
HOURS, WITH PRECIPITATION CHANCES QUICKLY ENDING IN ITS WAKE. AT THE
CURRENTLY EXPECTED FRONTAL SPEED, ONLY LOCATIONS EAST OF THE I-57
CORRIDOR APPEAR TO HAVE TIME TO DESTABILIZE ENOUGH TO POTENTIALLY
SUPPORT SEVERE WEATHER. CAPE VALUES EAST OF I=57 ARE PROGGED TO
APPROACH 1000 J/KG AHEAD OF THE FRONT, AND 30-40 KTS OF BULK SHEAR
IS EXPECTED ALONG THE FRONT. THIS INSTABILITY/FORCING SHOULD BE
SUFFICIENT FOR A FEW SEVERE STORMS, WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

COOLER/DRIER WEATHER IS EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS MONDAY NIGHT INTO MIDWEEK BEHIND THE COLD FRONT. HOWEVER,
WHILE DAYTIME HIGHS MAY ONLY BE IN THE 60S TUESDAY AND WEDNESDAY,
THE COOL AIR NOW LOOKS MORE TO BE A GLANCING BLOW AS OPPOSED TO
PREVIOUS SIGNS OF IT LASTING SEVERAL DAYS. UPPER LEVEL HEIGHTS BUILD
AND LOW LEVEL SOUTHERLY FLOW REDEVELOPS AFTER WEDNESDAY, ALLOWING
TEMPERATURES TO QUICKLY REBOUND TO ABOVE NORMAL LEVELS BY THE END OF
THE WORK WEEK. THE RETURN OF THE MORE SUMMER-LIKE CONDTIONS WILL
ALSO SIGNAL A RETURN TO UNSETTLED WEATHER BY THE END OF THE WEEK.
THE MODELS STILL EXHIBIT SPREAD IN THE DETAILS REGARDING HOW SOON
THE RAIN CHANCES RETURN, AS WELL AS WHEN CHANCES WILL BE HIGHEST.
UNFORTUNATELY, THIS FACT HAS RESULTED IN AN EXTENDED PERIOD OF
SHOWER/STORM CHANCES FROM THURSDAY NIGHT INTO THE WEEKEND ACROSS THE
ENTIRE FORECAST AREA. THE ECMWF RETURNS ITS OCCASIONAL SUPPORT FOR
PRECIPITATION AS SOON AS THURSDAY, BUT HAVE RESTRICTED THIS THREAT
TO THE WESTERN PORTION OF THE FORECAST AREA FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 623 PM CDT SUN MAY 10 2015

LINE OF SHOWERS AND STORMS BEGINNING TO MOVE THROUGH THE AREA AND
SHOULD MOVE EFFECT ALL TAF SITES OVER NEXT FEW HOURS. HAVE TIMED
THE STORMS TO BE IN PIA AND SPI AT THE START...DEC AND BMI BY
01Z...AND CMI BY 02Z. WILL HAVE A ONE HOUR TEMPO GROUP FOR MVFR
CONDITIONS SINCE LINE IS NARROW AND SHOULD NOT LAST VERY LONG
BASED ON IT MOVING THROUGH PPQ AND UIN. WILL KEEP VCTS GOING AT
ALL SITES FOR AN HOUR LONGER AFTER LINE MOVES THROUGH. AFTER THIS
LINE...BELIEVE BROKEN MID CLOUDS WILL BE THE RULE FOR AWHILE. THEN
THE MAIN FRONT/DRY LINE WILL MOVE INTO THE AREA AROUND OVERNIGHT.
WILL KEEP SHOWERS AND VCTS AT ALL SITES DURING OVERNIGHT HOURS AND
THINK IT MAY LAST FOR SEVERAL HOURS. THEN MVFR CIGS POSSIBLE
DURING THE MORNING BEHIND THIS FRONT WITH INCREASTING SOUTHWEST
WINDS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...BAK
AVIATION...AUTEN
Hazardous weather outlook, May 10, 2:03 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SUN MAY 10 2015

ILZ027>031-036>038-040>043-047>053-111100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
303 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH MID EVENING. A WARM FRONT NEAR PEORIA WILL
SLOWLY PUSH NORTHWARD TOWARD GALESBURG AND LACON INTO THIS
EVENING. WITH AN INCREASINGLY UNSTABLE AIR MASS ALONG AND SOUTH
OF THE WARM FRONT...SOME SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP. DAMAGING WIND GUSTS...LARGE HAIL AND THE POSSIBILITY FOR
A FEW TORNADOES WILL EXIST FROM LATE AFTERNOON INTO MID EVENING.
THE TORNADO THREAT WILL BE PRIMARILY FOCUSED ALONG THE NORTH OF A
MACOMB TO PEORIA TO NORMAL LINE.

IN ADDITION TO THE THREAT FOR SEVERE WEATHER...ADDITIONAL HEAVY
RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A
COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE THREAT
FOR ADDITIONAL SEVERE THUNDERSTORMS. THE PRIMARY THREAT FOR
ORGANIZED SEVERE STORMS WILL BE ROUGHLY ALONG AND EAST OF I-57.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM THURSDAY AFTERNOON
THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH
MID EVENING. IT APPEARS THE PRIMARY TIME FRAME FOR ACTIVATION
WOULD BE FROM 4 PM UNTIL 10 PM THIS EVENING.

ILZ044>046-054>057-061>063-066>068-071>073-111100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
303 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH THIS EVENING. AN INCREASINGLY UNSTABLE AIR MASS
DURING THIS AFTERNOON WILL CAUSE SOME SEVERE THUNDERSTORMS TO
DEVELOP BY THIS EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL
BE THE PRIMARY THREATS FROM THE STORMS LATE THIS AFTERNOON
THROUGH THIS EVENING. ANY TORNADO THREAT WILL BE PRIMARILY FOCUSED
ALONG THE NORTHWARD ADVANCING WARM FRONT FROM PEORIA AND NORMAL
NORTHWARD.

IN ADDITION TO THE THREAT FOR SEVERE WEATHER...ADDITIONAL HEAVY
RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A
COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE THREAT
FOR ADDITIONAL SEVERE THUNDERSTORMS TO PARTS OF EAST CENTRAL AND
SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF I-57. THE PRIMARY
THREATS ON MONDAY AFTERNOON WOULD BE FROM DAMAGING WIND GUSTS AND
LARGE HAIL.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM THURSDAY NIGHT
THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING. AT THIS TIME...IT APPEARS THE PRIMARY TIME FRAME FOR
ACTIVATION WOULD BE FROM 5 PM THROUGH 11 PM THIS EVENING.

07

In the hours before

Local storm report, May 10, 12:29 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       3 W BIRDS               38.84N 87.73W
05/10/2015  M1.23 INCH       LAWRENCE           IL   MESONET

            MEASURED 1.23 INCHES OF RAIN SINCE SATURDAY

&&

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Mason

When
May 10, 5:30 PM CST to 5:31 PM CST
Where
Mason County, Havana
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.300, -90.070

Lightning struck a tree, which fell on a building behind the fire department in Havana.

Thunderstorm Wind, Sangamon

When
May 10, 5:45 PM CST to 5:50 PM CST
Where
Sangamon County, 1.93 mi ESE of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.789, -89.617

A tree was uprooted at Poplar Avenue and Livingston Street. A large tree limb was blown down and damaged a stop sign at Fourth Street and Ash Street.

Thunderstorm Wind, Sangamon

When
May 10, 5:50 PM CST to 5:55 PM CST
Where
Sangamon County, Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
39.670, -89.700

Five to eight trees were snapped.

Thunderstorm Wind, Coles

When
May 10, 7:04 PM CST to 7:09 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.480, -88.370

A tree was blown down.

Thunderstorm Wind, Jasper

When
May 10, 7:05 PM CST to 7:10 PM CST
Where
Jasper County, Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.980, -88.170

Several trees and power lines were blown down on the southwest side of Newton.

Thunderstorm Wind, Coles

When
May 10, 7:15 PM CST to 7:20 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.480, -88.180

A tree was blown down.

Thunderstorm Wind, Champaign

When
May 10, 7:41 PM CST to 7:46 PM CST
Where
Champaign County, Broadlands
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.920, -88.000

Several power poles were blown down in Broadlands. In addition, the roof of a garage was blown off and a metal barn roof was damaged.

Hail, Vermilion

When
May 10, 8:10 PM CST to 8:15 PM CST
Where
Vermilion County, Georgetown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Thunderstorm Wind, Vermilion

When
May 10, 8:15 PM CST to 8:20 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

A tree and a large tree limb were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578597, 578598, 578611, 578599, 578601, 578602, 578604, 578596, 578605.